FROM NORTH AMERICA SYNDICATE, 300 W 57th STREET, 15th FLOOR, NEW YORK, NY 10019
CUSTOMER SERVICE: (800) 708-7311 EXT. 236
TO YOUR GOOD HEALTH # 12345_20220526
FOR RELEASE WEEK OF may 23, 2022 (COL. 4)
BYLINE: By Keith Roach, MD
TITLE: Reader mystified by sudden reaction to corn and oats
Dear Dr. Roach: Please advise: Do our bodies “reject” certain foods as we get older? I am a healthy, slender 70-year-old woman on no medications. For several years now, I can’t eat anything made of corn or oats (to name a couple). I get an irritation in my throat and mucus buildup, which drives me crazy! This is not an allergy. I have no other problems. I’ve always been able to eat anything, but there’s a lot that I can’t enjoy anymore. How does this happen? It is me, or is it the food? – JB
Answer: I wouldn’t dismiss the possibility of food allergies so quickly. Food allergies have highly variable symptoms, depending on the person and the food they are allergic to. It is possible to have a food allergy with upper airway symptoms, such as throat irritation or nose and sinus symptoms, like nasal mucus without other food allergy symptoms, such as wheezing, skin rash, swelling around the mouth and face, or the most dangerous of all, anaphylaxis. However, it is not common at all to have just the symptoms you describe.
Corn and oats are also not typical food allergens, but they certainly are reported. Having a reaction like you describe to a food you have consumed all your life is also uncommon. A consultation with an allergist would be very reasonable.
Dear Dr. Roach: I take testosterone replacement. The gel on the skin did not bring up the blood level, so I have been taking injections into the muscle. I have read that there is a new formulation of testosterone that can be done under the skin, which seems much easier. Can I change? – AP
Answer: Intramuscular injection, usually into the thigh or hip, is a long-established, effective treatment for men with symptoms of low testosterone, proven by low blood levels. A new auto-injector for the subcutaneous route was found to have much less pain, and was preferred by all subjects in one study. Unfortunately, it is much more expensive than the intramuscular injection.
In transgender men, several studies have shown that using one common form of testosterone, testosterone enanthate (normally used for intramuscular injection), via a subcutaneous route was just as effective as intramuscular. But it is not approved nor well-studied in men taking testosterone for symptoms of low testosterone.
Dear Dr. Roach: As I’ve aged (I am 88), I’ve noticed that my handwriting is getting smaller and smaller. Sometimes I can’t even read my own notes or those of other elderly friends. Why does this happen? – VVM
Answer: “Micrographia” (Greek for “small writing”) is the term for this behavior.
The condition most associated with micrographia is Parkinson’s disease, typically early in the course of Parkinson’s. It also can happen as part of normal aging or with other medical – or especially neurological – disorders. If you have no other troubles, this is not something you have to run out and get evaluated.
The diagnosis of Parkinson’s disease can be challenging for nonexperts, especially early in the course of the disease or when there are less-typical features. I am fortunate to have institutional colleagues in neurology with special expertise in movement disorders, who are ideal to make or exclude the diagnosis of Parkinson’s.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved